Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 241, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2011, 2:28 PM CDT for Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2011, 2:28 PM CDT (19:28 UTC)
- Expired
- Aug 4, 2011, 3:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:26 PM CDT | HAIL 1 | 9 Ne Mcdonald, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS53 KGLD 041928 SVRGLD KSC153-NEC057-087-042030- /O.NEW.KGLD.SV.W.0241.110804T1928Z-110804T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 228 PM CDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RAWLINS COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA... SOUTHERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 330 PM CDT/230 PM MDT/ * AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF BLAKEMAN...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... STRATTON NE. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 40 AND 49. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 50 AND 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139 TIME...MOT...LOC 1928Z 184DEG 11KT 3999 10119 WIND...HAIL 60MPH 1.00IN $$ JLUNDQUI
2 follow-up statements
878 WWUS53 KGLD 041948 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 148 PM MDT THU AUG 4 2011 KSC153-NEC057-087-042030- /O.CON.KGLD.SV.W.0241.000000T0000Z-110804T2030Z/ RAWLINS KS-DUNDY NE-HITCHCOCK NE- 248 PM CDT THU AUG 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HITCHCOCK...SOUTHEASTERN DUNDY AND NORTHERN RAWLINS COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF STRATTON NE...AND WAS MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... STRATTON NE. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 40 AND 50. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 50 AND 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139 TIME...MOT...LOC 1947Z 195DEG 6KT 4000 10118 WIND...HAIL 60MPH 1.00IN $$ JLUNDQUI
480 WWUS53 KGLD 042028 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT THU AUG 4 2011 KSC153-NEC057-087-042038- /O.EXP.KGLD.SV.W.0241.000000T0000Z-110804T2030Z/ RAWLINS KS-DUNDY NE-HITCHCOCK NE- 328 PM CDT THU AUG 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HITCHCOCK... SOUTHEASTERN DUNDY AND NORTHERN RAWLINS COUNTIES IS BEING REISSUED... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4016 10084 3980 10086 3979 10141 4016 10139 TIME...MOT...LOC 2028Z 195DEG 6KT 3994 10131 $$ JLUNDQUI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:01 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 1:01 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1201 PM MDT THU AUG 4 2011 .UPDATE... 1038 AM MDT THU AUG 4 2011 TRICKY TEMPERATURE SITUATION ACROSS THE CWA AS MORNING CLOUDS AND FOG HAVE CREATED COOL POCKETS WITH TEMPERATURES AS MUCH AS 10 DEGREES COOLER THAN NEARBY LOCATIONS. VISIBLE SATELLITE IMAGES SHOW THE LOW CLOUDS AND STRATUS DIMINISHING WITH SOME HIGH CLOUDS DEVELOPING. WITH MANY LOCATIONS IN THE LOW 80S ALREADY...HAVE WARMED TEMPERATURES INTO THE LOW 90S ACROSS THE CWA EXCEPT FOR THE NORTHEAST CORNER. MCCOOK IS STILL IN THE UPPER 70S SO KEPT THAT AREA JUST UNDER 90 FOR A HIGH. ALSO RAISED CHANCES FOR RAIN THIS AFTERNOON AS MODELS CONTINUE TO SHOW STRONG LIFTING AHEAD OF THE NEXT SHORT WAVE TROUGH OVER THE WESTERN CWA AS WELL AS INSTABILITY AND PLENTIFUL MID LEVEL MOISTURE OVER THE WESTERN AND CENTRAL CWA. AM THINKING THE ISOLATED STORMS WILL DEVELOP FIRST OVER AREAS WEST OF A BENKELMAN TO OAKLEY LINE DURING THE EARLY AFTERNOON. DURING THE LATE AFTERNOON THE STORMS WILL BECOME MORE NUMEROUS OVER THAT AREA AND MAY DEVELOP/MOVE INTO THE REST OF THE CWA. JTL && .DISCUSSION... 247 AM MDT THU AUG 4 2011 A FLATTENED RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN/CENTRAL PLAINS THROUGH SATURDAY. FLOW WILL BE WESTERLY OVER THE TOP OF THE RIDGE ACROSS NORTHWEST KANSAS. BY SATURDAY THE RIDGE BEGINS TO AMPLIFY SOME. SURFACE HIGH PRESSURE WILL REMAIN OVER NORTHWEST KANSAS THROUGH FRIDAY NIGHT FOLLOWED BY WEAK LOW PRESSURE SATURDAY AND SATURDAY NIGHT. BOUNDARY LAYER RH WILL EXCEED 90 PERCENT ACROSS MOST OF THE FA EARLY THIS MORNING AND CONTINUE THROUGH MID MORNING BEFORE DECREASING. STRATUS WILL HANG ON THE LONGEST IN THE NORTHEAST ZONES. PLAN TO HAVE FOG IN THE GRIDS THROUGH MID MORNING. SUBSIDENCE WILL BE IN PLACE OVER THE FA THIS MORNING SO POPS WILL BE NIL. EXPECT STORMS TO DEVELOP THIS AFTERNOON IN EASTERN COLORADO WHERE EASTERLY WINDS WILL PROVIDE SOME FOCUS. SHORTWAVE ENERGY IS ADVERTISED TO PROVIDE FORCING ACROSS THE FA TONIGHT. PLAN TO INCREASE POPS TO 40 PERCENT POPS. SUBSIDENCE WILL FOLLOW THE WAVE FRIDAY MORNING WHEN POPS WILL BE NIL. THE NEXT WAVE COMES THROUGH FRIDAY. THE WAVE APPEARS TO COME THROUGH EARLY SO THAT BY FRIDAY AFTERNOON IT WILL AFFECT MAINLY EAST OF THE COLORADO LINE. CONSEQUENTLY POPS WILL BE CHANCE IN KANSAS AND SLIGHT CHANCE OVER EASTERN COLORADO. POPS WILL DECREASE FROM WEST TO EAST FRIDAY EVENING AS THE WAVE MOVES FURTHER EAST. THE NEXT WAVE PROVIDES FORCING OVER EASTERN COLORADO SATURDAY AFTERNOON. FORCING THEN SHIFTS OVER THE SOUTHWEST ZONES SATURDAY EVENING. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THOSE TWO PERIODS. MAX TEMPERATURES WILL WARM SOME TODAY/FRIDAY WITH READINGS IN THE UPPER 80S. LOWER 90S SHOULD BE REACHED ON SATURDAY AS 850MB TEMPERATURES RISE TO AROUND 30 C. MIN TEMPERATURES WILL RANGE FROM 65 IN THE WESTERN FA TO NEAR 70 IN THE EAST. FS && .AVIATION... 1144 AM MDT THU AUG 4 2011 VFR TO MVFR CONDITIONS CAN BE EXPECTED FOR THIS PERIOD. JUST PRIOR TO TAF ISSUANCE KMCK REPORTED MVFR CEILINGS. WENT AHEAD AND PLACED A TEMPO GROUP FOR THAT UNTIL 21Z. NEXT ISSUE FOR BOTH SITES WILL BE THUNDERSTORMS. KMCK LOOKS TO BE EAST OF THE BEST ENVIRONMENT FOR THUNDERSTORMS...BUT DID INCLUDE A CB GROUP AS THE BETTER ENVIRONMENT IS NOT FAR AWAY AND MEAN WIND WOULD BRING THUNDERSTORMS TOWARD KMCK. BETTER CHANCES FOR KMCK WILL BE AFTER 0Z THROUGH THE OVERNIGHT HOURS. FOR KGLD CURRENT RADAR AND SATELLITE SHOW A CONVERGENCE AREA AND DEVELOPING CUMULUS NEAR COLBY. WITH LITTLE TO NO INHIBITION IN PLACE PUT A CB GROUP IN AT 19Z WITH A TEMPO GROUP FOR 21Z TO 0Z AS ENVIRONMENT LOOKS BETTER FOR CONVECTION DURING THAT TIME FRAME. OVERNIGHT BOTH SITES WILL BE DEALING WITH THUNDERSTORMS AND FOG...BUT ONLY LOWERED CONDITIONS TO MVFR FOR NOW. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 4, 11:57 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU AUG 4 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 4, 2:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU AUG 4 2011
KSZ002-NEZ080-041930-
HITCHCOCK-RAWLINS-
208 PM CDT THU AUG 4 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF BLAKEMAN.
THESE STORMS WERE NEARLY STATIONARY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3985 10097 3984 10140 4000 10139 4001 10132
4006 10132 4009 10098
TIME...MOT...LOC 1908Z 180DEG 1KT 3994 10118
JLUNDQUIThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:08 PM CDT | Special Weather Statement | GLD | Rawlins | 22 min |
| Aug 4, 3:15 PM CDT | Flash Flood Warning | GLD | Rawlins | 2 hr |
| Aug 4, 3:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 58 min |
| Aug 4, 4:48 PM CDT | Special Weather Statement | GLD | Decatur | 42 min |
| Aug 4, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 26 min |
| Aug 4, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.